Alert archive / North Carolina / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 216, NWS Raleigh, NC

September 25, 2000Harnett County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Sep 25, 2000, 5:16 PM EDT for Harnett County, North Carolina. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Sep 25, 2000, 5:16 PM EDT (21:16 UTC)
Expired
Sep 25, 2000, 6:00 PM EDT
In force
44 min
Issued by
NWS Raleigh, NC
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Harnett County, NC

The radar

The Raleigh/Durham radar (KRAX), 50 km from the middle of the area, began a volume at 21:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 25, 3:30 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.3 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2000-09-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 411 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2000-09-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
411 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
751 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
175 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

333 
WUUS52 KRAH 252116
SVRRDU
NCC085-252200-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
516 PM EDT MON SEP 25 2000

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HARNETT COUNTY IN NORTH CAROLINA

* UNTIL 600 PM EDT

* AT 516 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 21 MILES SOUTHWEST OF ANGIER...OR ABOUT 8 MILES
  SOUTHEAST OF SANFORD...MOVING NORTHEAST AT 20 MPH.

* SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...
  ANGIER

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3540 7909 3529 7907 3549 7868 3558 7890

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 25, 2:20 PM EDT, 2 hours 56 minutes earlier.

Area forecast discussion, Sep 25, 2:20 PM EDT, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
220 PM EDT MON SEP 25 2000

WEAK DYNAMICS HAVE LIMITED WIDESPREAD PRECIPITATION THIS AFTERNOON.
HOWEVER STRONG HEATING AND HIGH DEW POINTS SOUTH OF A STATIONERY
BOUNDARY FROM WILSON TO RALEIGH TO LEXINGTON SEPARATES WARM MOIST
AIR TO THE SOUTH FROM MORE STABLE AIR NORTH OF THE BOUNDARY.
PRIMARY PROBLEM FOR THE EVENING WILL BE THUNDERSTORMS...SOME
SEVERE...WHICH WILL OCCUR MOSTLY IN THE WARM AIR.  MAIN SEVERE
THREAT WILL BE HIGH DOWNDRAFT WINDS.

AM LESS CONCERNED ABOUT SIGNIFICANT HEAVY RAINS SINCE FLOW IS FAST
ENOUGH TO LIMIT THE AMOUNT OF RAIN ANY ONE LOCATION WILL RECEIVE.

LOOK FOR WIDESPREAD RAIN AND THUNDERSTORMS FROM JUST BEFORE MIDNIGHT
THROUGH TUESDAY MORNING.  THIS PRECIPITATION OCCURS A FEW HOURS
AHEAD OF THE STRONG FRONT WHICH WILL CROSS THE AREA TUESDAY
MORNING.  WILL KEEP MENTION OF SHOWERS IN FOR AWHILE AFTER FRONTAL
PASSAGE SINCE MAIN AREA OF STRONG VORTICITY ADVECTION FOLLOWS THE
FRONTAL PASSAGE.

TEMPERATURES WILL REMAIN FAIRLY MILD TONIGHT BUT DROP NOTICEABLY
AFTER THE FRONT PASSES.

EXTENDED FORECAST FOR THE END OF THE WEEK CALLS FOR FALL LIKE COOL c
AND DRY WEATHER.

.RAH...NONE

SWH

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 25, 5:31 PM EDTSevere Thunderstorm WarningRAHMoore44 min
Sep 25, 5:35 PM EDTSevere Thunderstorm WarningRAHWayne40 min
Sep 25, 5:59 PM EDTSevere Thunderstorm WarningRAHJohnston46 min
Sep 25, 6:11 PM EDTSevere Thunderstorm WarningRAHCumberland, Harnett49 min
Sep 25, 7:03 PM EDTFlash Flood WarningRAHWake3 hr
Sep 25, 7:32 PM EDTSevere Thunderstorm WarningRAHCumberland43 min
Sep 25, 7:58 PM EDTSevere Thunderstorm WarningRAHWayne47 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.